Excerpt from Benzodiazepines—Side Effects, Abuse Risk and Alternatives
LANCE P. LONGO, M.D., University of Wisconsin Medical School, Milwaukee, WisconsinM.D.
BRIAN JOHNSON, Harvard Medical School, Boston, Massachusetts Am Fam Physician. 2000 Apr 1;61(7):2121-2128.
- This is Part I of a two-part article on addiction. Part II, “Identification and Management of the Drug-Seeking Patient will appear in the next issue.
Depression and emotional blunting
An association has been noted between benzodiazepine use and depressive symptoms and, in some cases, the emergence of suicidal ideation. Some evidence indicates that higher benzodiazepine dosages are associated with an increased risk of depression and that reducing the dosage or discontinuing therapy may resolve the depressive symptoms. Although the mechanism of this action is unclear, benzodiazepine-related depression might occur as a physiologic result of a reduction in central monoamine activity.
Benzodiazepine therapy can give rise to physiologic and psychologic dependence based on the drug's dosage, duration of therapy and potency. Thus, dependence will develop sooner (such as in one to two months) in a patient who is taking a high dosage of a high-potency agent such as alprazolam than in a patient who is receiving a relatively low dosage of a long-acting, low-potency agent such as chlordiazepoxide. As a result of physiologic dependence, withdrawal symptoms emerge with rapid dose reduction or abrupt discontinuation of the drug. Psychologically, long-term use of benzodiazepines may lead to overreliance on the need for the agent, loss of self-confidence and varying degrees of drug-seeking behavior. Patients may be reluctant to discontinue the drug because of misplaced fears or anticipatory anxiety. Some patients combine alcohol with benzodiazepines when they are not able to acquire the desired or “needed” effects.
The following excerpt from the Wikipedia article on benzodiazepines
Tolerance and dependence
Dependence typified by a withdrawal syndrome occurs in about one-third of individuals who are treated for longer than four weeks with a benzodiazepine. Higher doses and longer periods of use increase the risk of developing a benzodiazepine dependence. Potent benzodiazepines, such as lorazepam, alprazolam, and triazolam, have the highest risk of causing a dependence. Tolerance to benzodiazepine effects develops with regular use. This is desirable with amnesic and sedative effects, but undesirable with anxiolytic, hypnotic, and anticonvulsant effects. Patients at first experience drastic relief from anxiety and sleeplessness, but symptoms gradually return, relatively soon in the case of insomnia, but more slowly in the case of anxiety symptoms. After four to six months of regular benzodiazepine use, evidence of continued efficacy declines. If regular treatment is continued for longer than this, dose increases may be necessary to maintain effects, but treatment-resistant symptoms may in fact be benzodiazepine withdrawal symptoms. Due to the development of tolerance to the anticonvulsant effects, benzodiazepines are generally not recommended for long-term use for the management of epilepsy. Increasing the dose may overcome tolerance, but tolerance may then develop to the higher dose and adverse effects may persist and worsen. The mechanism of tolerance to benzodiazepines is complex and involves GABAA receptor downregulation, alterations to subunit configuration of GABAA receptors, uncoupling and internalisation of the benzodiazepine binding site from the GABAA receptor complex as well as changes in gene expression.
The likelihood of dependence is relatively high with lorazepam compared to other benzodiazepines. Lorazepam's relatively short serum half-life, its confinement mainly to the vascular space, and its inactive metabolite, results in interdose withdrawal phenomena and next-dose cravings. This may reinforce psychological dependence. Because of its high potency, the smallest lorazepam tablet strength of 0.5 mg is also a significant dose reduction (in the UK, the smallest tablet strength is 1.0 mg, which further accentuates this difficulty). To minimise the risk of physical/psychological dependence, lorazepam is best used only short-term, at the smallest effective dose. If any benzodiazepine has been used long-term, the recommendation is a gradual dose taper over a period of weeks, months or longer, according to dose and duration of use, degree of dependence and the individual. Coming off long-term lorazepam use may be more realistically achieved by a gradual switch to an equivalent dose of diazepam, a period of stabilization on this and only then initiating dose reductions. The advantage of switching to diazepam is dose reductions are felt less acutely, because of the longer half-lives (20–200 hours) of diazepam and its active metabolites.
On abrupt or overly rapid discontinuation of lorazepam, anxiety and signs of physical withdrawal have been observed, similar to those seen on withdrawal from alcohol and barbiturates. Lorazepam, as with other benzodiazepine drugs, can cause physical dependence, addiction, and benzodiazepine withdrawal syndrome. The higher the dose and the longer the drug is taken, the greater the risk of experiencing unpleasant withdrawal symptoms. Withdrawal symptoms can, however, occur from standard dosages and also after short-term use. Benzodiazepine treatment should be discontinued as soon as possible via a slow and gradual dose reduction regimen. Rebound effects often resemble the condition being treated, but typically at a more intense level and may be difficult to diagnose. Withdrawal symptoms can range from mild anxiety and insomnia to more severe symptoms such as seizures and psychosis. The risk and severity of withdrawal is increased with long-term use, use of high doses, abrupt or over-rapid reduction, among other factors. Short-acting benzodiazepines such as lorazepam are more likely to cause a more severe withdrawal syndrome compared to longer-acting benzodiazepines.
- Smith BD, Salzman C. Do benzodiazepines cause depression? Hosp Comm Psychiatry. 1991;42:1101–2
- Salzman C, for Task Force on Benzodiazepine Dependency, American Psychiatric Association. Benzodiazepine dependence, toxicity, and abuse: a task force report of the American Psychiatric Association. Washington, D.C.: American Psychiatric Association, 1990.
- Ashton H. Toxicity and adverse consequences of benzodiazepine use. Psychiatric Annals. 1995;25:158–65.
- Riss J, Cloyd J, Gates J, Collins S (2008). "Benzodiazepines in epilepsy: pharmacology and pharmacokinetics". Acta Neurologica Scandinavica. 118 (2): 69–86. doi:10.1111/j.1600-0404.2008.01004.x. PMID 18384456.
- Longo LP, Johnson B (2000). "Addiction: Part I. Benzodiazepines--side effects, abuse risk and alternatives". American Family Physician. 61 (7): 2121–2128. PMID 10779253.
- Ashton HC (2001). "Reasons for a diazepam (Valium) taper". benzo.org.uk. Retrieved 2007-06-01. Unknown parameter
- MacKinnon GL, Parker WA (1982). "Benzodiazepine withdrawal syndrome: a literature review and evaluation". The American journal of drug and alcohol abuse. 9 (1): 19–33. doi:10.3109/00952998209002608. PMID 6133446.